Georgia, 2009

Damaging Winds in Georgia, May 5, 2009

May 5, 2009 · NWS JAX · 2 events in 1 county or zone

An upper level disturbance traversed the local airmass which was moist and unstable. Isolated severe storms developed din the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level disturbance traversed the local airmass which was moist and unstable. Isolated severe storms developed din the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 5, 1:10 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 5, 1:10 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT TUE MAY 5 2009

.SYNOPSIS...A SHORTWAVE UPSTREAM IS PRODUCING A BROKEN LINE OF
SHOWERS AND TSTMS FROM E SC TO THE W AND CENTRAL FL PANHANDLE.
THIS ACTIVITY HAS MOSTLY STAYED NW OF OUR COUNTY WARNING AREA WITH
THE EXCEPTION OF A FEW SHOWERS OVER THE EXTREME NW ZONES. HIGH
PRESSURE OVER THE FL PENINSULA AND W ATLC CONTINUES TO PROVIDE DRY
AIR ALOFT AND SUBSIDENCE. CU FIELD IS ALMOST NON-EXISTENT OVER
PORTIONS OF NE FL AND EXTREME SE GA...ALTHO BETTER DEVELOPMENT IS
NOTED OVER OUR EXTREME S ZONES. EARLY AFTERNOON TEMPERATURES RANGE
FROM NEAR 80 ALONG THE IMMEDIATE ATLC COAST WHERE A SEABREEZE HAS
DEVELOPED TO AROUND 90 OVER THE NE FL INTERIOR.

.SHORT TERM...EXPECT SHOWER AND TSTM ACTIVITY TO SHIFT E AS MAIN
VORTICITY MAXIMUM CONSOLIDATES AND MOVES OFFSHORE THE GA COAST THIS
EVENING. STILL REMAINS TO BE SEEN IF ANY TSTM ACTIVITY CAN DEVELOP
ALONG THE E COAST WITH THE SEABREEZE. THIS HINGES ON HOW STRONG
THE REMAINING SUBSIDENCE INVERSIONS ARE. HAVE LEFT 20% POPS
EXTENDING DOWN THE E FL COUNTIES INTO THE EVENING HOURS.

FOR WED AND THU...HAVE BEST POPS ONCE AGAIN ACROSS SE GA NOSING S
INTO NE FL AT PROGGED LOCATION OF SEABREEZE FRONT. TEMPS WILL
CONTINUE WARM...RUNNING ABOUT 5 DEGREES ABOVE NORMAL IN MOST
LOCATIONS. FOG TOOL INDICATES POSSIBILITY OF PATCHY FOG OVER E
AREAS THU MORNING.

.LONG TERM...HAVE MADE FEW CHANGES TO THE EXTENDED PACKAGE. LATEST
GFS HAS BACKED OFF ON COLD FRONTAL PASSAGE EARLY NEXT WEEK.
INSTEAD OF FLIP-FLOPPING TEMP FORECAST...HAVE JUST LEANED WARMER
BY A DEGREE OR TWO.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. HAVE LEFT OUT
SHOWER ACTIVITY AT TAF SITES THIS AFTERNOON EXCEPT FOR VCTS AT SSI
20Z-01Z.

&&

.MARINE...SURFACE RIDGE WILL REMAIN SOUTH OF THE WATERS THE NEXT FEW
DAYS. SOUTH TO SOUTHWEST FLOW WILL CONTINUE AT 15 KNOTS OR LESS.
NO HEADLINES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  89  64  88 /  30  30  20  30
SSI  68  84  67  84 /  20  20  20  20
JAX  66  89  65  89 /  20  30  20  20
SGJ  67  86  67  86 /  20  10  20  10
GNV  64  91  63  91 /  10  20  10  10
OCF  64  91  63  91 /  10  20  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/ZIBURA/KEEGAN
Hazardous weather outlook, May 5, 9:30 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EDT TUE MAY 5 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1030 AM EDT TUE MAY 5 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE TODAY...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN GEORGIA TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST GEORGIA FROM
LATE MORNING THROUGH THE AFTERNOON. A FEW OF THESE STORMS WILL
BECOME STRONG WITH WIND GUSTS OVER 40 MPH AND HAIL. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE ALONG THE ATLANTIC SEABREEZE BY MID
TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY WITH
ISOLATED STRONG STORMS POSSIBLE...MAINLY ACROSS SOUTHEAST GEORGIA.

THUNDERSTORM ACTIVITY WILL BECOME ISOLATED ON THURSDAY WITH LITTLE
TO NO THUNDERSTORM ACTIVITY EXPECTED FROM FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

HESS/CARROLL

In the hours before

Special weather statement, May 5, 2:36 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT TUE MAY 5 2009

GAZ132-052015-
COFFEE-
336 PM EDT TUE MAY 5 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COFFEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM EDT...

AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF AMBROSE...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
AMBROSE...DOUGLAS...BROXTON...WEST GREEN AND NICHOLLS THROUGH 415 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3156 8307 3158 8306 3168 8284 3167 8283
      3166 8262 3156 8262 3156 8260 3151 8260
      3141 8296 3142 8307 3150 8311
TIME...MOT...LOC 1937Z 248DEG 20KT 3150 8300

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 5, 2:52 PM EST
Where
Coffee County, 1.77 mi W of Douglas Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.480, -82.880

A tree was blown down across the railroad tracks near Busnell Chapel Road.

Thunderstorm Wind, Coffee

When
May 5, 2:56 PM EST
Where
Coffee County, 1.38 mi S of Bushnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.550, -82.970

A tree was blown down near Birdsong Road and South of Highway 32. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170510, 170511.